Download this article
Download this article For screen
For printing
Recent Issues

Volume 27
Issue 2, 417–821
Issue 1, 1–415

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Isometry groups with radical, and aspherical Riemannian manifolds with large symmetry, I

Oliver Baues and Yoshinobu Kamishima

Geometry & Topology 27 (2023) 1–50

Every compact aspherical Riemannian manifold admits a canonical series of orbibundle structures with infrasolv fibers, which is called its infrasolv tower. The tower arises from the solvable radicals of isometry group actions on the universal covers. Its length and the geometry of its base measure the degree of continuous symmetry of an aspherical Riemannian manifold. We say that the manifold has large local symmetry if it admits a tower of orbibundle fibrations with locally homogeneous fibers whose base is a locally homogeneous space. We construct examples of aspherical manifolds with large local symmetry which do not support any locally homogeneous Riemannian metrics.

aspherical manifolds, divisible manifolds, infrasolv tower, solvable radical, large symmetry, proper group actions, infrasolv manifolds, locally homogeneous manifolds, smooth toral actions
Mathematical Subject Classification 2010
Primary: 53C12, 53C30, 57S30
Received: 3 April 2019
Revised: 7 October 2020
Accepted: 2 October 2021
Published: 1 May 2023
Proposed: Martin R Bridson
Seconded: Paul Seidel, Anna Wienhard
Oliver Baues
Department of Mathematics
University of Fribourg
Yoshinobu Kamishima
Department of Mathematics
Josai University

Open Access made possible by participating institutions via Subscribe to Open.